Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 223, NWS Bismarck, ND

July 30, 2011LaMoure County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2011, 4:45 AM CDT for LaMoure County, Logan County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2011, 4:45 AM CDT (09:45 UTC)
Expired
Jul 30, 2011, 5:45 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties LaMoure County, ND, Logan County, ND

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:22 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 30, 4:22 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT JUL 30 2011

.SHORT TERM...TODAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS ARE ONGOING EARLY THIS MORNING ACROSS
CENTRAL NORTH DAKOTA. THE LATEST SURFACE ANALYSIS SHOWS PRESSURE
FALLS OVER MOST OF CENTRAL NORTH DAKOTA EXTENDING INTO SOUTHERN
MANITOBA. A COLD FRONT WAS STRETCHING FROM MANITOBA INTO NORTHWEST
NORTH DAKOTA AND GENERATING SHOWERS AND THUNDERSTORMS AHEAD OF
THIS SYSTEM ACROSS NORTH CENTRAL NORTH DAKOTA. A LINE OF SHOWERS
AND THUNDERSTORMS OVER SOUTH CENTRAL NORTH DAKOTA WAS EXPANDING
AND MOVING EAST ASSOCIATED WITH AN ADVANCING LEE SIDE LOW ALONG
THE SOUTHERN BORDER. DRIER MORE STABLE AIR ADVECTS INTO WESTERN
NORTH DAKOTA TODAY WITH INSTABILITY LINGERING FROM BISMARCK EAST
INTO THE JAMES RIVER VALLEY TODAY INTO THIS EVENING. WILL
CONTINUE WITH A SLIGHT CHC FOR THUNDERSTORMS ACROSS SOUTH CENTRAL
NORTH DAKOTA THROUGH EARLY TONIGHT.

FORECAST CONCERNS SUNDAY INVOLVE THE POTENTIAL FOR AN EXCESSIVE
HEAT WARNING ACROSS SOUTH CENTRAL NORTH DAKOTA WITH HEAT INDICES
BETWEEN 105F AND 110F. IN ADDITION...SPC HAS WESTERN AND CENTRAL
NORTH DAKOTA HIGHLIGHTED IN A SLIGHT RISK AREA. SURFACE LOW
PRESSURE IN EASTERN MONTANA BEING SUPPORTED BY A SHORTWAVE COMING
OUT OF THE INTER MOUNTAIN WEST WILL TAP INTO A VERY UNSTABLE
ENVIRONMENT ACROSS WESTERN AND CENTRAL NORTH DAKOTA SUNDAY EVENING
AND SUNDAY NIGHT. EXPECTATIONS ARE THAT CONVECTION WILL DEVELOP BY
EARLY EVENING AND CONTINUE THROUGH THE NIGHT...AND WILL LIKELY
BE SEVERE AT TIMES.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

FROM THE SHORT TERM ABOVE...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH SUNDAY NIGHT. THUNDERSTORMS WILL LIKELY
CONTINUE INTO MONDAY MORNING AS A LOW PRESSURE AND ASSOCIATED COLD
FRONT WILL BE LOCATED ALONG THE ND/MT BORDER AT 12Z...MOVING INTO
THE JAMES RIVER VALLEY BY 00Z TUESDAY. THE RESULT WILL BE FOR
SHOWERS AND THUNDERSTORMS TO WANE FROM WEST TO EAST DURING THE
DAY. HOWEVER...WITH THE SLOW MOVEMENT OF THE SURFACE COLD FRONT...HEAT
INDICES BETWEEN 105F AND 110F ARE POSSIBLE AGAIN IN THE JAMES
RIVER VALLEY PRIOR TO THE FRONT PUSHING THROUGH.

DRIER AIR/LOWER DEW POINTS WILL ADVECT INTO WESTERN NORTH DAKOTA
MONDAY AND EVENTUALLY CENTRAL NORTH DAKOTA MONDAY NIGHT.

AFTER MONDAY...AN UPPER LEVEL HIGH OVER THE CENTRAL PLAINS WITH
BROAD RIDGING TAKES CONTROL OVER NORTH DAKOTA. THIS RIDGE WILL
GRADUALLY FLATTEN THROUGH THE PERIOD. THE OVERALL EFFECT WILL BE
FOR A CONTINUED ACTIVE PATTERN WITH PERIODIC CHANCES OF
THUNDERSTORMS.

&&

.AVIATION...VFR CONDITIONS NEXT 24HR. WILL BE MONITORING THE
POSSIBILITY FOR AREAS OF GROUND FOG THIS MORNING AND AGAIN SUNDAY
MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS
Hazardous weather outlook, Jul 29, 2:37 PM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT FRI JUL 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE
ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR
THE SOUTH CENTRAL.

CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF
WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER
EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR
THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR
SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY
SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE
SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST
THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE
NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT
1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 30, 2:19 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
219 AM CDT SAT JUL 30 2011

NDZ020-034>036-045>047-300815-
BURLEIGH-EMMONS-KIDDER-LOGAN-MORTON-OLIVER-SIOUX-
219 AM CDT SAT JUL 30 2011

...SPECIAL WEATHER STATEMENT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEW SALEM TO CANNONBALL...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS. EXPECT BRIEF PERIODS OF HEAVY RAIN...WITH SOME MINOR PONDING
OF WATER ON STREETS AND ROADS.

LOCATIONS IMPACTED INCLUDE...
  HUFF...               DOUBLE DITCH INDIAN VILLAGE...
  LINCOLN...            BISMARCK...           TEMVIK...
  PRICE...              HAZELTON...           BALDWIN...
  MENOKEN...            MOFFIT...             MCKENZIE...
  BRADDOCK...           STERLING...           REGAN...
  DRISCOLL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MERRIMAN
Local storm report, Jul 30, 3:28 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
328 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             MINOT                   48.23N 101.30W
07/30/2011  E1.00 INCH       WARD               ND   LAW ENFORCEMENT

            REPORTED IN NORTHWEST SIDE OF MINOT.

&&

RK
Special weather statement, Jul 30, 3:41 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
341 AM CDT SAT JUL 30 2011

NDZ020-034-300945-
MORTON-OLIVER-
341 AM CDT SAT JUL 30 2011

...SPECIAL WEATHER STATEMENT...

AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTH CENTRAL MORTON COUNTY...
MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MANDAN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MERRIMAN
Local storm report, Jul 30, 3:48 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             2 ESE CROWN BUTTE LAKE  46.86N 101.05W
07/30/2011  E1.00 INCH       MORTON             ND   PUBLIC

            REPORTED AT FREEWAY 147 TRUCK STOP.

&&

RK
Local storm report, Jul 30, 3:51 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/30/2011                   BURLEIGH           ND   PUBLIC

            1 TO 1 1/2 FEET OF WATER ON THE ROAD AT WASHINGTON STREET
            AND CENTURY AVENUE.

&&

SWICHE
Local storm report, Jul 30, 4:19 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             3 NNE CROWN BUTTE LAKE  46.91N 101.07W
07/30/2011  M2.50 INCH       MORTON             ND   PUBLIC

            PUBLIC REPORTED SEVERAL DENTS IN CARS.

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope60 min
Jul 29, 8:39 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Jul 29, 9:25 PM CDTSevere Thunderstorm WarningBISGrant, Morton65 min
Jul 29, 9:58 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie62 min
Jul 29, 10:26 PM CDTSevere Thunderstorm WarningBISMorton, Oliver45 min
Jul 29, 10:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Ward64 min
Jul 29, 10:47 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 29, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver54 min
Jul 29, 11:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder57 min
Jul 29, 11:43 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark29 min
Jul 30, 12:03 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry27 min
Jul 30, 12:09 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells51 min
Jul 30, 12:16 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman44 min
Jul 30, 12:27 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells31 min
Jul 30, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells67 min
Jul 30, 2:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jul 30, 2:48 AM CDTAreal Flood AdvisoryBISBurleigh, Morton, Oliver3 hr
Jul 30, 3:08 AM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Jul 30, 3:24 AM CDTSevere Thunderstorm WarningBISBurleigh66 min
Jul 30, 4:05 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Stutsman55 min
Jul 30, 4:42 AM CDTFlash Flood WarningBISEmmons, Logan6 hr
Jul 30, 5:32 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jul 30, 9:19 AM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.